Reviewed By: Pramod Kerkar, MD, FFARCSI

Long QT Syndrome (LQTS) is an abnormal cardiac condition in which there is prolonged QT interval as compared to normal interval. The LQTS may be genetic or acquired. There is a problem in the ion regulation in the heart which leads to arrhythmia. In severe cases and prolonged arrhythmia, the probability of death is too high. There are certain medications which interfere with the ion regulation and promote arrhythmia and increase the incidences of long QT syndrome. There are drugs which are documented to increase the risk of long QT syndrome which should be avoided. However, there are certain drugs which are not documented but may also increase the incidences of long QT syndrome. Thus, the patients at risk should take advice from the healthcare professionals even while taking over-the-counter drugs.

What Drugs To Avoid If You Have Long QT Syndrome?

The patients with long QT syndrome should be very careful about the drugs being administered as there are various drugs which carry the risk of causing or aggravating long QT syndrome. Further, prior to self-medicate any over-the-counter drugs for general conditions like cough, allergy or fever, an advice should be taken from the medical professional. Following are the drugs which should be avoided by a patient suffering from long QT syndrome as they may aggravate the condition.

  1. Anti-arrhythmic drugs: These drugs are used to manage arrhythmia, but they may also cause the prolongation in QT interval. The drugs of this class may include procainamide, amiodarone, sotalol, mexiletine, disopyramide, propafenone and ibutilide.
  2. Vasodilators: These drugs are used to treat angina and acts as vasodilators. The drug of this class that carries the risk of long QT syndrome includes ranolazine and vardenafil.
  3. Anti-cancer: The drug of this class includes aclarubicin, tacrolimus and tamoxifen.
  4. Antimicrobials: These are the drugs used to treat bacterial infection, fungal infection and viral infection. The drugs in this class include azithromycin, clarithromycin, erythromycin, roxithromycin, ciprofloxacin, moxifloxacin as antibacterial, fluconazole, ketoconazole and fluconazole as antifungal and foscarnet as antiviral.
  5. Antidepressants: This is the class of drugs which is well-known for causing long QT syndrome. The drug includes amitriptyline, clomipramine, nortriptyline, doxepin, fluphenazine, citalopram, escitalopram, fluoxetine, haloperidol, venlafaxine, quetiapine and risperidone.
  6. Anticonvulsants: These drugs are used for treating convulsions. The drugs of this class include fosphenytoin and felbamate.
  7. Antiemetic: These are the drugs which are used in the management of emesis. The drugs of this category which can cause LQTS include ondansetron, granisetron and dolasetron.
  8. Antihistamine: These drugs are used to manage allergic reactions. The drugs of this category include terfenadine and diphenhydramine.

The above drug list is not an exhaustive list. There may be other drugs which may cause long QT syndrome. Thus, the patients who are at risk should consult with the medical professional before initiation any therapy.

long QT syndrome may be genetic i.e. the genes regulating the ion regularization within the heart thus the patient has LQTS by birth and is at the risk of cardiac arrhythmia and sudden cardiac arrest in certain conditions.

Long QT Syndrome May Also Be Acquired Due To The Following Factors:

Medications: Medications are one of the most important reasons for long QT syndrome. The medications are not only responsible of their own, but sometimes the medications may also increase the concentration of the drugs that are responsible for aggravating the LQTS by interfering with the metabolism of these drugs.

Deficiency: Long QT syndrome may also be acquired due to the deficiency of calcium and potassium. Thus, the conditions such as hypocalcemia and hypokalemia should be avoided in high risk patients.

Conclusion

The long QT syndrome is a life-threatening condition wherein there may be sudden cardiac failure or severe arrhythmia. This condition may be acquired or genetic. However, both the conditions may be aggravated by certain medications. The medication may be from various therapeutic classes such as antibiotic, antifungal, anticancer, anti-arrhythmia, antihistamine and others. The patients who have the high risk for developing LQTS should refrain from using these medications and should not initiate any therapy before consulting the medical professional.

Also Read:

Pramod Kerkar

Written, Edited or Reviewed By:

, MD,FFARCSI

Pain Assist Inc.

Last Modified On: October 1, 2018

This article does not provide medical advice. See disclaimer

Sign Up for Our Newsletter

We'll help you live each day to the healthiest